Vol. 39, No. 3, 1971

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Planar surfaces in knot manifolds

Howard Wilson Lambert

Vol. 39 (1971), No. 3, 727–733
Abstract

Let K be a knot manifold, that is the 3-sphere Ss minus an open regular neighborhood of a polygonal simple closed curve in ∕Ss. Whether K can be embedded in S8 differently or in a homotopy 3-sphere different from S8 (if such really exist) leads in a natural way to the question of which planar surfaces can be embedded in K. Geometric conditions are imposed on the embedded planar surfaces which are sufficient to imply that K is not knotted, that is K is homeomorphic to a disk cross S1.

Mathematical Subject Classification
Primary: 55A25
Milestones
Received: 30 September 1970
Revised: 14 February 1971
Published: 1 December 1971
Authors
Howard Wilson Lambert